A diet pill recall was recently announced by the FDA and Envy Me Herbal Supplements due to the illegal presence of sibutramine. Anyone who has purchased the weight loss supplement LaBri’s Body Health Atomic should immediately stop taking it. Although no associated injuries or illnesses have been reported to date in connection with this recall, the FDA has still made it clear in the past that sibutramine is not safe for human consumption.
Typically, a recall is initiated for specific lot numbers, but that isn’t the case this time. According to Wesh 2 News, every lot number of LaBri’s Body Health Atomic that has been produced and sold since the product was introduced in 2015 has been potentially contaminated with sibutramine. Therefore, if you have any of this product, you should return it for a refund or dispose of it immediately. You can start the refund process by contacting Envy Me Herbal Supplements at 361-658-0241.
Sibutramine: A History of Safety Issues
Until 2010, sibutramine could be prescribed in the U.S. as part of a weight loss program. However, after years of pressure, the FDA finally made a move to convince Abbott Laboratories to pull sibutramine from the U.S. market. Since that time, sibutramine has been assigned the status of a controlled substance, and it’s no longer legal to sell anything that contains this oral anorexiant.
It’s not often that a pharmaceutical manufacturer agrees to voluntarily remove a product from the marketplace, but that’s what eventually happened with sibutramine. Unfortunately, this didn’t occur until well after several reports linked the weight loss medication to sudden death, renal failure, heart failure, and gastrointestinal problems.
Sibutramine is also known to have numerous contraindications with everything from certain psychiatric conditions all the way to hyperthyroidism. Some of the serious side effects of sibutramine include increased blood pressure, a higher risk of strokes and heart attacks, seizures, mood changes, and jaundice. There are several other relatively mild and common side effects such as dizziness, insomnia, headaches, nausea, constipation, and, oddly, an increased appetite.
FDA’s Role in Sibutramine Recall
The FDA has a long history of monitoring complaints regarding existing medications, along with randomly testing products to ensure that they are safe. For example, the FDA announced another dietary supplement recall in February. This incident involved the banned substance Ephedra Herba and the Xanthium & Siler Combo (Bi Yan Pian) Dietary Supplement.
Once again, the FDA identified the presence of a substance that is known to have unnecessarily high and severe risk factors, including the increased possibility of a stroke, heart attack or even death. After this problem was identified, Kingsway Trading Inc. worked with the FDA to recall and replace the affected product. This recall is still active, which means that any consumer who has batch number 130401 or 150201 of this dietary supplement needs to take immediate action.
How Will the Trump Administration Impact FDA Recalls?
Unfortunately, the current administration has made it clear that their goal is to limit the effectiveness of the FDA and several other government groups. Although preventing unnecessary overreach is important, it’s just as vital to protect U.S. consumers from potentially deadly issues such as unintentional exposure to sibutramine or Ephedra Herba.
Fortune pointed out in February that President Donald J. Trump is strongly advocating for deregulating the FDA. Interestingly, Reuters reported that several prominent members of the biopharma industry believe that this would be going too far.
When an industry that makes money from getting drugs approved doesn’t want the FDA deregulated, it becomes especially clear just how many vital safeguards the government agency actually provides. Hopefully, drastic changes won’t be made, and the FDA will continue to be able to fully investigate and report on the illegal usage of sibutramine and other dangerous substances.
[Featured Image by joanneQEscober (tacit Requiem) /Flickr]